News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: Hypertension (Issue? Med changes: Bradycardia now headaches)


 TOJA - Tue Nov 10, 2009 11:03 pm

History: 38 Year old Female. 5'3" 135Lbs. Hypertension (1987).
Toprol XL 50 MG (1998)
Toprol XL 100MG (7-09 to 10-09)
Toprol XL 50 MG (10-09 to present)

Avg. Pressure until 5-09 was 130/85 Pulse:52
Admitted to ER on a day May 2009 with BP of 190/130 Pulse: 55
Med Change in July. Resulted in Bradycardia (lower pulse) of 40-45 avg. Lightheadness and and inability to focus.
Physician switched back to lower med - with direction to monitor and if goes backup would need to increase and add med to keep heart rate up.

BP since change back to 50 MG is averaging 145/90 with pulse 52. Past few days 160/98 Pulse 50. I have nonstop headaches not controlled by Excedrin, Tylenol or Advil.

Physician wants to continue to monitor. Doesn't feel right. (I also have a fairly high pressure job that isn't going to change any time soon.)

Three questions:
1) I'm looking to determine if I need to be concerned or just overreacting.
2) What is reality of controlling BP and keeping HR up?
3) What really is the long term ability for my body to handle this - what should I be looking for as alarms?

(Side history - low to no alcohol, no smoking. Running approx 3 miles 3 days per week (9 miles). Low cholesterol. Parathyroidectomy (3 of 4) 1985 due to Hyperparathyroidism - but PTH is normal. Otherwise, healthy.)
 John Kenyon, CNA - Wed Dec 02, 2009 11:17 pm

User avatar Hi there -- Your blood pressure is being marginally managed, near acceptable levels, but at the price of annoying beta blocker side effects. While you cannot abruptly stop the Toprol you also are not married to it, and there is no special reason a beta blocker has to be the sole agent or even included -- although you cannot discontinue it abruptly. Your doctor could transition you over to a different class of BP med, such as an ACE inhibitor or calcium channel blocker -- or even create a combined regimen that includes a lower dose of Toprol (say 25 mg) with one of the other meds, which could help reduce or eliminate the annoying beta blocker side effects (lethargy, lightheadedness and cold extremities are the most common, and are secondary to the lowered heart rate which, in itself, is not usually a concern).

As for "alarms" to watch for, I'm assuming you check your BP routinely at home, so watching for spikes or sustained, progressive increase in BP is a big one. This also can sometimes be announced by unusual headache, but since your BP is being adequately controlled, if marginally, this should not be a problem. The other things elevated BP can help cause are vision problems, heart disease and kidney damage, but these are things generally following long-term, uncontrolled hypertension. You're in pretty good range right now, or close to it, and simply need to find something that agrees with you physically while doing a slightly better job of controlling the high BP.

Hope this helps. Good luck to you. Please follow up with us here as needed and keep us updated as well.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here